Funnel Cloud, El Paso
- When
- May 24, 11:35 AM MST to 11:40 AM MST
- Where
- El Paso County, 1.75 mi SW of Ft Carson
- Reported by
- NWS Employee
- Coordinates
- 38.710, -104.800
Severe storms produced hail up to the size of baseballs in northern Prowers County and caused flash flooding southeast of Lamar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms produced hail up to the size of baseballs in northern Prowers County and caused flash flooding southeast of Lamar.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 10:27 AM MST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1127 AM MDT SUN MAY 24 2015 .UPDATE... ISSUED AT 941 AM MDT SUN MAY 24 2015 UPDATED TO REMOVE EARLY MORNING WORDING INCLUDING FOG REFERENCES. MADE SOME MINOR POP CHANGES FOR TODAY AND UPDATED THE FIRE WEATHER GRIDS. UPDATE ISSUED AT 736 AM MDT SUN MAY 24 2015 REINITIALIZED FRONT END GRIDS WITH LATEST OBSERVATIONS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 446 AM MDT SUN MAY 24 2015 ...MORE THUNDERSTORMS TODAY...SOME POSSIBLY SEVERE... AN UPPER TROUGH OF LOW PRESSURE WILL PASS OVER SOUTHERN COLORADO TODAY DURING PEAK HEATING. THIS WILL ALLOW FOR STEEP LAPSE RATES RESULTING IN PLENTY OF INSTABILITY. PLUS...MOISTURE WILL STILL BE MORE THAN ADEQUATE. SO...THERE WILL BE A TRIGGER...AND PLENTY OF MOISTURE AND INSTABILITY MUCH LIKE YESTERDAY. THE MAIN DIFFERENCE TODAY IS LESS SHEAR. 0-6 KILOMETER BULK VALUES OVER MOST OF THE AREA TODAY ARE GENERALLY ONLY ABOUT 15-30 KNOTS. THE EXCEPTION TO THIS IS OVER THE PLAINS EAST OF THE I-25 CORRIDOR WHERE VALUES ARE FORECAST TO BE 25-35 KNOTS AT 00Z...AND ANYWHERE FROM 40-50 KNOTS FROM 00Z TO 03Z. SO...OVERALL THE SEVERE THREAT IS LOWER TODAY THAN YESTERDAY. SPC CURRENTLY HAS THE PLAINS EAST OF THE I-25 CORRIDOR IN THE MARGINAL THREAT AREA. THE GREATEST THREAT OF SEVERE WEATHER TODAY IS LIKELY TO BE OVER KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS AND BACA COUNTIES...DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE PRIMARY THREATS FOR THESE AREAS WOULD INCLUDE LIGHTNING...HEAVY RAIN...LARGE HAIL...STRONG WINDS AND ISOLATED TORNADOES. THE SEVERE THREAT ELSEWHERE TODAY WILL BE RELATIVELY LOW GIVEN THE LOW SHEAR VALUES. HOWEVER...THIS DOES NOT PRECLUDE THE POSSIBILITY OF LARGE HAIL AND FUNNELS...GIVEN THE STEEP LAPSE RATES AND COLD ATMOSPHERE ALOFT...IN ADDITION TO LIGHTNING...LOCALLY HEAVY RAIN AND GUSTY WINDS. IT WILL BE ANOTHER ACTIVE DAY. A LOT OF THE ACTIVITY WILL WIND DOWN BY MIDNIGHT...BUT PROBABLY NOT ALL OF IT. THE UPPER TROUGH WILL STILL BE LINGERING OVER THE AREA...MAKING ONLY SLOW EASTWARD PROGRESS THROUGH THE NIGHT. CONSEQUENTLY...SOME INSTABILITY WILL REMAIN OVER SOUTHERN COLORADO THROUGH THE NIGHT...ALLOWING A FEW ISOLATED SHOWERS OR STORMS TO CONTINUE. AS HAS BEEN THE CASE FOR THE PAST FEW DAYS...SNOW WILL CONTINUE TO FALL IN THE MOUNTAINS ABOVE ABOUT 9000 FEET. OUR OBSERVER IN LEADVILLE AT 10000 FEET CALLED IN WITH 3.3 INCHES OF SNOWFALL FROM MIDNIGHT SATURDAY MORNING TO MIDNIGHT THIS MORNING. ELEVATIONS ABOVE 9000 FEET WILL CONTINUE TO SEE LOCAL ACCUMULATIONS UP TO A FEW INCHES. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 446 AM MDT SUN MAY 24 2015 MONDAY...THE UPPER LOW WILL BE LOCATED OVER THE NE QUAD OF THE STATE EARLY MON MORNING...AND IS EXPECTED TO WEAKEN AS IT PULLS AWAY TO THE NORTHEAST. THERE WILL STILL BE ABUNDANT MOISTURE IN PLACE ACROSS THE FORECAST AREA...ALLOWING FOR WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE MTS AND HIGH VALLEYS...AND ISOLATED TO SCATTERED CONVECTION FOR THE PLAINS. TEMPS ARE FORECAST TO WARM INTO THE LOWER 70S FOR THE PLAINS...50S AND 60S FOR THE HIGHER TERRAIN. TUESDAY THROUGH THURSDAY...SHORTWAVE RIDGING ACROSS THE REGION FOR TUE AND WED WILL EQUAL WARMER TEMPS...WITH READINGS PUSHING 80F ACROSS THE PLAINS. THIS WILL ALSO MEAN THE AREA WILL BE SLIPPING INTO A MORE DIURNAL MT CONVECTION PATTERN FOR A COUPLE OF DAYS...WITH ISOLATED TO LOW END SCATTERED POPS OVER THE MTS...AND ISOLATED AFTN/EVE ACTIVITY FOR THE PLAINS. ON THU ANOTHER UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN...SHIFTING THE FLOW ALOFT TO A MORE SW DIRECTION. THIS WILL DRAW MORE MOISTURE UP INTO THE STATE...AND SHOWER/STORM ACTIVITY IS FORECAST TO INCREASE THU AFTN AND EVE. TEMPS ON THU ARE EXPECTED TO REMAIN WARM. FRIDAY AND SATURDAY...THE TROUGH OVER THE GREAT BASIN STARTS TO EJECT TO THE EAST ACROSS THE NORTHERN ROCKIES...NORTH OF COLORADO. THIS WILL PUSH A COLD FRONT DOWN INTO THE FORECAST AREA LATE THU NIGHT OR VERY EARLY FRI MORNING. SFC WINDS WILL SHIFT TO AN UPSLOPE DIRECTION...AND LLVL SUPPORT WILL INCREASE PCPN CHANCES ACROSS THE E PLAINS AND MTS GREATLY FOR BOTH FRI AND SAT. LOOK FOR ABOUT A 10 DEGREE DROP IN TEMPS INTO THE WEEKEND...WITH PROBABLE SHOWER AND STORM ACTIVITY ON FRI FINALLY TAPERING OFF LATE SAT. MOORE && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1124 AM MDT SUN MAY 24 2015 SHOWERS AND TSTMS WILL BE POSSIBLE IN THE VCNTY OF THE TAF SITES INTO THE EVENING HOURS WITH GUSTY WINDS POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAIN. OVERNIGHT THE CHANCE FOR PCPN WL END AND GENERALLY VFR CONDITIONS ARE EXPECTED...HOWEVER THERE WL BE A CHANCE FOR SOME LOW CIGS AT KALS IN THE EARLY MORNING HOURS ON MONDAY. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...28 SHORT TERM...LW LONG TERM...MOORE AVIATION...28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1103 AM MDT SUN MAY 24 2015 COZ058>089-093>099-251715- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1103 AM MDT SUN MAY 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING...WITH THE MAIN STORM THREATS BEING LIGHTNING...LOCALLY HEAVY RAIN...GUSTY WINDS...AND POSSIBLY SOME FUNNELS AND HAIL. FLASH FLOODING WILL BE A THREAT IN AREAS WHERE HEAVY RAIN FALLS. WIND SHEAR...WHICH IS NECESSARY TO GET STORMS ROTATING...WILL BE GREATEST OVER THE PLAINS EAST OF I-25 TODAY. A FEW STORMS OVER KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS AND BACA COUNTIES COULD ROTATE ENOUGH TO SPIN UP A TORNADO DURING THE LATE AFTERNOON AND EVENING HOURS. IN THE MOUNTAINS...PRECIPITATION WILL CONTINUE TO FALL AS SNOW OR GRAUPEL. ELEVATIONS ABOVE 9000 FEET COULD SEE LOCAL ACCUMULATIONS UP TO A FEW INCHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE OVER SOUTHERN COLORADO THROUGH THE PERIOD. SHOWERS...THUNDERSTORMS AND SNOW ABOVE 10000 FEET WILL BE POSSIBLE EACH DAY...MAINLY IN AND NEAR THE MOUNTAINS DURING THE AFTERNOON AND EVENING HOURS. PRIMARY STORM THREATS THROUGH THE PERIOD WILL BE LIGHTNING...LOCALLY HEAVY RAIN AND SMALL HAIL. HOWEVER...A FEW STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. AT THIS TIME...THURSDAY EVENING THROUGH SATURDAY MORNING LOOKS LIKE THE BEST PERIOD WITH THE GREATEST POTENTIAL FOR WIDESPREAD SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TODAY OVER MOST OF SOUTHERN COLORADO. 28/28
The Pueblo radar (KPUX), 61 km away, was scanning. The volume nearest the first event began at 18:32 UTC.
10 hail, 2 funnel cloud, 1 flash flood. Local standard time, as filed.
Severe storms produced heavy rain and large hail which flooded roadways southeast of Lamar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573117, 573053, 573054, 573055, 573056, 573057, 573058, 573059, 573061, 573062, 573118, 573324, 573063.